Pain drugs - 2. A patient who has had abdominal surgery...

Download Document
Showing pages : 1 of 15
This preview has blurred sections. Sign up to view the full version! View Full Document
2. A patient who has had abdominal surgery has been receiving morphine sulfate via a patient-con- trolled analgesia (PCA) pump. The nurse assesses the patient and notes that the patient’s pupils are dilated and that the patient is drowsy and lethargic. The patient’s heart rate is 84 beats per minute, the respiratory rate is 10 breaths per minute, and the blood pressure is 90/50 mm Hg. What will the nurse do? a. Discuss possible opiate dependence with the patient’s provider. b. Encourage the patient to turn over and cough and take deep breaths. c. Note the effectiveness of the analgesia in the patient’s chart. d. Prepare to administer naloxone and possibly ventilatory support. ANS: D Opioid toxicity is characterized by coma, respiratory depression, and pinpoint pupils. Although pupils are con- stricted initially, they may dilate as hypoxia progresses, which also causes blood pressure to drop. This patient has a respiratory rate of fewer than 12 breaths per minute, dilated pupils, and low blood pressure; the patient also is showing signs of central nervous system (CNS) depression. The nurse should prepare to give naloxone and should watch the patient closely for respiratory collapse. Patients with opioid dependence show withdrawal symptoms when the drug is discontinued. When postoperative patients have adequate analgesia without serious side effects, encouraging patients to turn, cough, and breathe deeply is appropriate. This patient is probably rel- atively pain free, but providing emergency treatment is the priority. 4. A patient with cancer has been taking an opioid analgesic four times daily for several months and reports needing increased doses for pain. What will the nurse tell the patient? a. PRN dosing of the drug may be more effective. b. The risk of respiratory depression increases over time. c. The patient should discuss increasing the dose with the provider. d. The patient should request the addition of a benzodiazepine to augment pain relief. ANS: C This patient is developing tolerance, which occurs over time and is evidenced by the need for a larger dose to produce the effect formerly produced by a smaller dose. This patient should be encouraged to request an in- creased dose. PRN dosing is less effective than scheduled, around-the-clock dosing. The risk of respiratory de- pression decreases over time as patients develop tolerance to this effect. Benzodiazepines are CNS depressants and should not be given with opioids, as they increase the risk of oversedation. 5. A woman in labor receives meperidine (Demerol) for pain. The nurse caring for the infant will observe the infant closely for: a. congenital anomalies. b. excessive crying and sneezing. c.
Background image of page 1
Image of page 2
This is the end of the preview. Sign up to access the rest of the document.

Create a FREE account now to get started. Log In

The email address you entered is not valid. The email address you provided is already in use.
Your username must be at least 5 characters. Your username must consist of only alphanumeric characters. Your username must contain at least one letter. Your username contains inappropriate language. Another user has already claimed this username.
Your password must be at least 6 characters in length.
{[ $select.selected.label ]} Please select a valid school.
By creating an account you agree to our Privacy Policy, Terms of Use, and Honor Code.
Create my FREE account Processing...
Sign Up with Facebook

We will never post anything without your permission.

Already on Course Hero? Log In